Over the past five days, there have been six reported opioid overdoses within both Grey and Bruce Counties. Although laboratory and coroner confirmations are still required, it appears that there was one fatal overdose included in this number. People that use drugs are at significant risk of overdose due to the local street drug supply containing the highly toxic drug Fentanyl.
People must assume that any and all drugs purchased on the street contain Fentanyl or Carfentanil (100 X stronger than fentanyl). We are aware that many neighboring jurisdictions have reported Fentanyl in the cocaine supply as well, leading to fatal overdoses. We urge people that use drugs to do so as safe as possible by following some Harm Reduction strategies:
- Avoiding using alone:
– When using with someone else, avoid using at the same time.
– Call the OVERDOSE PREVENTION LINE at 1-888-853-8542 if you must use alone Avoiding mixing different drugs.
– Mixing drugs, including alcohol, increases the risk of overdose. Going slow.
– Use smaller amounts and do test doses to check the strength of the drug.
- Knowing your tolerance – if using after a period of not using – use less.
- Getting overdose prevention training and carrying a Naloxone kit.
- Overdose is a medical emergency. Call 911 or go to the Emergency Department.
- The Good Samaritan Drug Overdose Act provides protection from simple possession charges when 911 is called for an overdose
The Overdose prevention line is a vital phone service for people that are using drugs alone. It is a service that allows users to call so that they can be safe while using alone. An operator will stay on the line with the user while the drug is used. In the event that the user becomes unresponsive, the Prevention Line operator will call 911 to make sure that help arrives.
If you know of a toxic drug, please report it by calling 211. The operator will fill out a form and it will then go to Public Health to action and alert the community.